A synthetic opioid drug that is both licitly produced for acute pain relief or illicitly made in illegal laboratories, fentanyl is 50-100 times more powerful and potent than morphine, the National Institute on Drug Abuse (NIDA) reports. Fentanyl produces a quick and intense “high” that, like other opioid drugs, promotes relaxation, increases pleasure sensations, and reduces stress, anxiety, and pain. It binds quickly to opioid receptors in the brain, rapidly traversing the blood-brain barrier.

Illicit Drugs Mixed with Fentanyl

How Is Fentanyl Abused?

Recent trends involve mixing fentanyl with other illicit drugs, namely heroin or cocaine. This may be an attempt to increase or amplify the high, or to counteract the perceived negative effects of other drugs. Fentanyl may often be abused by people who are tolerant to, dependent on, or addicted to other opioid drugs. Individuals may be turning to street drugs as prescription opioid have become more tightly regulated, more expensive, and harder to find. Fentanyl seems to be finding its way into these street drugs.

Fentanyl is likely coming from China and then being imported into the United States through Mexico, Forbes postulates. Fentanyl seizures in drug busts and tested in forensic laboratories have spiked in recent years, reaching nearly 6,000 seizures by mid-year in 2015, the Wall Street Journal (WJS) publishes.

Fentanyl is being manufactured to look like legitimate prescription medications like Norco (a combination product containing the opioid drug hydrocodone and the over-the-counter analgesic acetaminophen) or Xanax (alprazolam, a benzodiazepine drug). This is particularly dangerous, as individuals may never be sure exactly what they are buying or taking and the amount of fentanyl in these pills is unforeseeable to the naked eye. Drug seizures indicate that the level of fentanyl in these products ranged from 0.6 to 6.9 milligrams of fentanyl per pill, according to information published by the Drug Enforcement Administration (DEA). There is often no telling what other additives are in these counterfeit pills.

Fentanyl is also produced in illicit laboratories as a white powder that may be used to “cut” other drugs like heroin or cocaine.

Heightened Overdose Risk

Drug overdose deaths rates are at an all-time high, according to the Centers for Disease Control and Prevention (CDC), and more than 60 percent of all overdose fatalities in 2014 involved an opioid drug. Opioid drugs slow down functions of the central nervous system, lowering respiration, body temperature, blood pressure, and heart rate. When someone overdoses on an opioid drug, typically, it is because they forget to breath.

Fentanyl-related overdose deaths doubled from 2013 to 2014, the CDC reports. The San Francisco Chronicle publishes that in 2014, around 5,000 people died from a drug overdose involving fentanyl in the US. There may be no way to know how much fentanyl is in a drug that is bought through illicit channels, and drug manufacturers may unwittingly add too much fentanyl to other drugs when “cutting” or combining them. This inability to measure exact fentanyl dosages makes combination products highly hazardous and unpredictable.

The potency of fentanyl makes it difficult to find the delicate balance between therapeutic effects and fatal consequences. In March 2015, the DEA issued a nationwide alert regarding the dangers of fentanyl and drugs like heroin containing fentanyl, reporting that as little as 0.25 milligrams of fentanyl can be deadly. The DEA alert also warned individuals and law enforcement personnel that fentanyl can easily be absorbed through the skin or via inhalation, even when accidently coming into contact with it.

Fentanyl can be difficult to measure and distinguish from other white powder drugs like heroin and cocaine, making it extremely dangerous. Individuals buying drugs through illicit channels may not be able to ascertain how much fentanyl is in a product or even tell the difference between fentanyl and other similar drugs. Even one dose of a drug mixed with fentanyl can be fatal due to its high level of potency.

A fentanyl overdose is similar to those associated with other opioid drugs. Signs include:

  • Difficulties breathing
  • Chest pain
  • Weak pulse
  • Blue coloration to skin, nails, and/or lips
  • Clammy and cool skin
  • Confusion
  • Nausea and/or vomiting
  • Pinpoint pupils
  • Sluggish movements
  • Extreme drowsiness or loss of consciousness

Mixing fentanyl with another central nervous system depressant, such as heroin, alcohol, or a benzodiazepine drug (Xanax, Ativan, Klonopin, Valium, etc.) for example, only amplifies the potential for an overdose as well as other possible side effects. An overdose is potentially reversible if swift medical attention is received, and an opioid antagonist drug like Narcan (naloxone), which is often carried by first responders, is administered in time.

Additional Dangers of Mixing Fentanyl with Other Drugs

prescription drug abuse
The Drug Abuse Warning Network (DAWN) of 2011 publishes that more than 20,000 people needed emergency department (ED) treatment for using fentanyl for nonmedical reasons that year. Overall, there were 2.5 million ED visits due to adverse reactions to the nonmedical use of drugs in 2011, DAWN reports.

Anytime a prescription drug like fentanyl is used without a medical purpose, legitimate prescription, and monitoring from a medical professional, it is considered drug abuse. Mixing drugs like fentanyl with other mind-altering substances not only increases the risk for overdose and medical complications, but also may lead to behavioral, social, and emotional issues.

Fentanyl may be combined with a stimulant drug like cocaine in order to try and balance out the effects of each drug. For instance, stimulant drugs increase energy, attention, and focus, speeding up the central nervous system, while opioid drugs like fentanyl slow these functions down. Taking them simultaneously may be an attempt to enhance the positive effects of each drug, while blunting the negative ones. The “crash” may be particularly brutal when these drugs are combined, however, and the emotional low may be significant. Anxiety, depression, and an increased risk for suicidal thoughts and actions may result in a significant “low” after taking both stimulants and depressants simultaneously.

Fentanyl is a dangerous drug in its own right. When mixed with other drugs, its extremely powerful method of action makes it very difficult to control what are often with tragic results.